Why the study?
What is the incidence and mortality of gemcitabine-induced thrombotic microangiopathy in oncology patients?
What is the incidence and mortality of gemcitabine-induced thrombotic microangiopathy in oncology patients?
Gemcitabine-induced thrombotic microangiopathy is a rare (1.13% incidence) but highly fatal complication that requires early diagnosis and awareness.
INTRODUCTION: Thrombotic microangiopathy (TMA) has been reported as a complication of chemotherapy. Many antineoplastic agents have been linked to TMA, gemcitabine being one of the most frequently cited as related to this syndrome. METHODS: A retrospective search for chemotherapy-induced TMA cases among gemcitabine users in a single oncology centre from January 2009 to September 2012 was performed. RESULTS: Three cases of gemcitabine-induced TMA were reported, from a total of 264 patients (incidence: 1·13%) who received the drug. From the three cases reported, two (66%) patients died as a consequence of the syndrome. DISCUSSION: These findings are compatible with previous analyses, which report an incidence of gemcitabine-associated TMA ranging from 0·008 to 2·2% and mortality rates from 15 to 90%. Unlike previously reported, however, cumulative dose was not predictive of risk. CONCLUSION: Gemcitabine-induced TMA is an underdiagnosed condition characterized by high mortality rates. Attention should be called for a higher level of awareness to provide early diagnosis and proper treatment.
No takes yet. Share an insight, caveat, or question.
Leal et al. (2013) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Journal of Chemotherapy